[Antibiotics-associated diarrhea and other gastrointestinal abnormal responses regarding Helicobacter pylori eradication].

Soon Beom Kwon, Kook Lae Lee, Joon Suk Kim, Jae Kyung Lee, Won Kim, Yong Jin Jung, Ji Bong Jeong, Ji Won Kim, Byeong Gwan Kim

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Helicobacter pylori (H. pylori) is closely related with a wide range of gastrointestinal disease. One-week triple therapy is currently considered as the golden standard for the treatment of H. pylori infection. However, gastrointestinal abnormal responses are major pitfalls in such regimen. The aim of this study was to identify symptoms, frequency and severity of antibiotics-associated gastrointestinal abnormal responses during H. pylori eradication therapy. Sixty-seven patients with H. pylori infection between September 2005 and March 2006 were included. After 1 week of H. pylori eradication triple therapy (rabeprazol 10 mg, clarithromycin 500 mg, amoxicillin 1 g bid), we evaluated gastrointestinal abnormal responses (diarrhea, bloating, constipation, abdominal pain, borborygmus, flatulence, stool frequency, belching, and nausea) and severities every week for 4 weeks. The incidence of diarrhea was the highest in week 1, which was 41.28% (n=28) and the lowest in week 4, which was 9.52% (n=6) and decreased from week 1 to week 4 with statistical significance (p<0.0001). The most common gastrointestinal abnormal responses were associated with flatulence in week 1 (n=21, 31.34%), week 2 (n=21, 33.33%) and abdominal distention in week 3 (n=16, 25.40%), week 4 (n=15, 23.81%). Most of gastrointestinal abnormal responses were mild, and the most common symptom with higher than moderate grade was abdominal pain (n=4, 40.00%) in week 1. Alcohol consumption and coexisting medical illness were not associated with diarrhea (p=0.0852, 0.9009 respectively). H. pylori eradication therapy is commonly associated with antibiotics-associated gastrointestinal abnormal responses, which may result in antibiotics intolerance and H. pylori eradication failure. Even though those symptoms are not so severe, we have to consider the gastrointestinal abnormal responses associated with H. pylori eradication, especially diarrhea.

Original languageEnglish
Pages (from-to)229-235
Number of pages7
JournalThe Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi
Volume56
Issue number4
DOIs
StatePublished - 1 Jan 2010

Fingerprint

Helicobacter pylori
Diarrhea
Anti-Bacterial Agents
Flatulence
Helicobacter Infections
Abdominal Pain
Eructation
Therapeutics
Clarithromycin
Gastrointestinal Diseases
Amoxicillin
Constipation
Alcohol Drinking
Nausea
Incidence

Cite this

@article{ede91b812c5d410c978d35d4628072f5,
title = "[Antibiotics-associated diarrhea and other gastrointestinal abnormal responses regarding Helicobacter pylori eradication].",
abstract = "Helicobacter pylori (H. pylori) is closely related with a wide range of gastrointestinal disease. One-week triple therapy is currently considered as the golden standard for the treatment of H. pylori infection. However, gastrointestinal abnormal responses are major pitfalls in such regimen. The aim of this study was to identify symptoms, frequency and severity of antibiotics-associated gastrointestinal abnormal responses during H. pylori eradication therapy. Sixty-seven patients with H. pylori infection between September 2005 and March 2006 were included. After 1 week of H. pylori eradication triple therapy (rabeprazol 10 mg, clarithromycin 500 mg, amoxicillin 1 g bid), we evaluated gastrointestinal abnormal responses (diarrhea, bloating, constipation, abdominal pain, borborygmus, flatulence, stool frequency, belching, and nausea) and severities every week for 4 weeks. The incidence of diarrhea was the highest in week 1, which was 41.28{\%} (n=28) and the lowest in week 4, which was 9.52{\%} (n=6) and decreased from week 1 to week 4 with statistical significance (p<0.0001). The most common gastrointestinal abnormal responses were associated with flatulence in week 1 (n=21, 31.34{\%}), week 2 (n=21, 33.33{\%}) and abdominal distention in week 3 (n=16, 25.40{\%}), week 4 (n=15, 23.81{\%}). Most of gastrointestinal abnormal responses were mild, and the most common symptom with higher than moderate grade was abdominal pain (n=4, 40.00{\%}) in week 1. Alcohol consumption and coexisting medical illness were not associated with diarrhea (p=0.0852, 0.9009 respectively). H. pylori eradication therapy is commonly associated with antibiotics-associated gastrointestinal abnormal responses, which may result in antibiotics intolerance and H. pylori eradication failure. Even though those symptoms are not so severe, we have to consider the gastrointestinal abnormal responses associated with H. pylori eradication, especially diarrhea.",
author = "Kwon, {Soon Beom} and Lee, {Kook Lae} and Kim, {Joon Suk} and Lee, {Jae Kyung} and Won Kim and Jung, {Yong Jin} and Jeong, {Ji Bong} and Kim, {Ji Won} and Kim, {Byeong Gwan}",
year = "2010",
month = "1",
day = "1",
doi = "10.4166/kjg.2010.56.4.229",
language = "English",
volume = "56",
pages = "229--235",
journal = "The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi",
issn = "1598-9992",
publisher = "Korean Society of Gastroenterology",
number = "4",

}

TY - JOUR

T1 - [Antibiotics-associated diarrhea and other gastrointestinal abnormal responses regarding Helicobacter pylori eradication].

AU - Kwon, Soon Beom

AU - Lee, Kook Lae

AU - Kim, Joon Suk

AU - Lee, Jae Kyung

AU - Kim, Won

AU - Jung, Yong Jin

AU - Jeong, Ji Bong

AU - Kim, Ji Won

AU - Kim, Byeong Gwan

PY - 2010/1/1

Y1 - 2010/1/1

N2 - Helicobacter pylori (H. pylori) is closely related with a wide range of gastrointestinal disease. One-week triple therapy is currently considered as the golden standard for the treatment of H. pylori infection. However, gastrointestinal abnormal responses are major pitfalls in such regimen. The aim of this study was to identify symptoms, frequency and severity of antibiotics-associated gastrointestinal abnormal responses during H. pylori eradication therapy. Sixty-seven patients with H. pylori infection between September 2005 and March 2006 were included. After 1 week of H. pylori eradication triple therapy (rabeprazol 10 mg, clarithromycin 500 mg, amoxicillin 1 g bid), we evaluated gastrointestinal abnormal responses (diarrhea, bloating, constipation, abdominal pain, borborygmus, flatulence, stool frequency, belching, and nausea) and severities every week for 4 weeks. The incidence of diarrhea was the highest in week 1, which was 41.28% (n=28) and the lowest in week 4, which was 9.52% (n=6) and decreased from week 1 to week 4 with statistical significance (p<0.0001). The most common gastrointestinal abnormal responses were associated with flatulence in week 1 (n=21, 31.34%), week 2 (n=21, 33.33%) and abdominal distention in week 3 (n=16, 25.40%), week 4 (n=15, 23.81%). Most of gastrointestinal abnormal responses were mild, and the most common symptom with higher than moderate grade was abdominal pain (n=4, 40.00%) in week 1. Alcohol consumption and coexisting medical illness were not associated with diarrhea (p=0.0852, 0.9009 respectively). H. pylori eradication therapy is commonly associated with antibiotics-associated gastrointestinal abnormal responses, which may result in antibiotics intolerance and H. pylori eradication failure. Even though those symptoms are not so severe, we have to consider the gastrointestinal abnormal responses associated with H. pylori eradication, especially diarrhea.

AB - Helicobacter pylori (H. pylori) is closely related with a wide range of gastrointestinal disease. One-week triple therapy is currently considered as the golden standard for the treatment of H. pylori infection. However, gastrointestinal abnormal responses are major pitfalls in such regimen. The aim of this study was to identify symptoms, frequency and severity of antibiotics-associated gastrointestinal abnormal responses during H. pylori eradication therapy. Sixty-seven patients with H. pylori infection between September 2005 and March 2006 were included. After 1 week of H. pylori eradication triple therapy (rabeprazol 10 mg, clarithromycin 500 mg, amoxicillin 1 g bid), we evaluated gastrointestinal abnormal responses (diarrhea, bloating, constipation, abdominal pain, borborygmus, flatulence, stool frequency, belching, and nausea) and severities every week for 4 weeks. The incidence of diarrhea was the highest in week 1, which was 41.28% (n=28) and the lowest in week 4, which was 9.52% (n=6) and decreased from week 1 to week 4 with statistical significance (p<0.0001). The most common gastrointestinal abnormal responses were associated with flatulence in week 1 (n=21, 31.34%), week 2 (n=21, 33.33%) and abdominal distention in week 3 (n=16, 25.40%), week 4 (n=15, 23.81%). Most of gastrointestinal abnormal responses were mild, and the most common symptom with higher than moderate grade was abdominal pain (n=4, 40.00%) in week 1. Alcohol consumption and coexisting medical illness were not associated with diarrhea (p=0.0852, 0.9009 respectively). H. pylori eradication therapy is commonly associated with antibiotics-associated gastrointestinal abnormal responses, which may result in antibiotics intolerance and H. pylori eradication failure. Even though those symptoms are not so severe, we have to consider the gastrointestinal abnormal responses associated with H. pylori eradication, especially diarrhea.

UR - http://www.scopus.com/inward/record.url?scp=79952052437&partnerID=8YFLogxK

U2 - 10.4166/kjg.2010.56.4.229

DO - 10.4166/kjg.2010.56.4.229

M3 - Article

C2 - 20962558

AN - SCOPUS:79952052437

VL - 56

SP - 229

EP - 235

JO - The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi

JF - The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi

SN - 1598-9992

IS - 4

ER -